Alert archive / California / High Surf Advisories in 2018

High Surf Advisory 21, NWS Los Angeles, CA

November 30, 2018

NWS Los Angeles, CA issued this high surf advisory at Nov 30, 2018, 9:54 AM PST. It took effect at Nov 30, 2018, 10:00 AM PST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2018, 9:54 AM PST (17:54 UTC)
In effect from
Nov 30, 2018, 10:00 AM PST
Expired
Dec 1, 2018, 12:00 PM PST
In force
26 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

744 
WHUS46 KLOX 301754
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
954 AM PST Fri Nov 30 2018

CAZ034-035-010600-
/O.EXP.KLOX.SU.W.0002.000000T0000Z-181130T1800Z/
/O.NEW.KLOX.SU.Y.0021.181130T1800Z-181201T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
954 AM PST Fri Nov 30 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM PST SATURDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
High Surf Advisory, which is in effect until 10 AM PST Saturday. 

* SURF...12-18 feet this morning will slowly subside this 
  afternoon and tonight. 

* COASTAL FLOOD...Minor coastal flooding of low-lying areas and 
  beach erosion is possible during times of high tide. 

* TIDES...A high tide of 4.7 feet will occur today at 400 PM.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can wash people off beaches and rocks and 
  capsize small boats near shore. Pooling of sea water is 
  possible around high tide at beach and harbor areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ039>041-087-010600-
/O.CON.KLOX.SU.Y.0020.000000T0000Z-181201T0600Z/
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
954 AM PST Fri Nov 30 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* SURF...6 to 12 feet with local sets to 15 feet. The highest surf
  will affect exposed west facing beaches of Los Angeles and
  Ventura Counties through this afternoon. The surf will slowly
  subside this evening and overnight.  

* COASTAL FLOOD... Minor coastal flooding of low-lying areas and 
  beach erosion is possible during times of high tide. 

* TIDES...A high tide of 4.7 feet will occur today at 345 PM.

* IMPACTS... There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can wash people off beaches and rocks and 
  capsize small boats near shore. Pooling of sea water is 
  possible around high tide at beach and harbor areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$
3 follow-up statements
290 
WHUS46 KLOX 010156
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
556 PM PST Fri Nov 30 2018

CAZ039>041-087-011600-
/O.EXT.KLOX.SU.Y.0020.000000T0000Z-181201T2000Z/
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
556 PM PST Fri Nov 30 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL NOON PST SATURDAY...

* SURF...6 to 10 feet tonight, diminishing to 4 to 7 feet Saturday
  morning, highest on exposed west facing beaches of Los Angeles
  and Ventura Counties. The surf will subside below advisory
  levels Saturday afternoon. 

* IMPACTS... There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can wash people off beaches and rocks and 
  capsize small boats near shore. Pooling of sea water is 
  possible around high tide at beach and harbor areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ034-035-011600-
/O.EXT.KLOX.SU.Y.0021.000000T0000Z-181201T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
556 PM PST Fri Nov 30 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL NOON PST SATURDAY...

* SURF...10-15 feet tonight, decreasing to 8 to 12 feet through
  Saturday morning. Surf will subside below advisory levels
  Saturday afternoon. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can wash people off beaches and rocks and 
  capsize small boats near shore. Pooling of sea water is 
  possible around high tide at beach and harbor areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

Smith
062 
WHUS46 KLOX 011620
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
820 AM PST Sat Dec 1 2018

CAZ039>041-087-012000-
/O.CON.KLOX.SU.Y.0020.000000T0000Z-181201T2000Z/
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
820 AM PST Sat Dec 1 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* SURF...4 to 7 feet, highest on exposed west facing beaches of
  Los Angeles and Ventura Counties. The surf will subside below
  advisory levels this afternoon. 

* IMPACTS... There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can wash people off beaches and rocks and 
  capsize small boats near shore. Pooling of sea water is 
  possible around high tide at beach and harbor areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

CAZ034-035-012000-
/O.CON.KLOX.SU.Y.0021.000000T0000Z-181201T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
820 AM PST Sat Dec 1 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...

* SURF...8 to 12 feet. Surf will subside below advisory levels
  this afternoon. 

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can wash people off beaches and rocks and 
  capsize small boats near shore. Pooling of sea water is 
  possible around high tide at beach and harbor areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions. Swim near a lifeguard. If caught
in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

&&

$$

Sirard
028 
WHUS46 KLOX 011958
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1158 AM PST Sat Dec 1 2018

CAZ039>041-087-020400-
/O.EXP.KLOX.SU.Y.0020.000000T0000Z-181201T2000Z/
/O.NEW.KLOX.BH.S.0017.181201T2000Z-181203T0200Z/
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
1158 AM PST Sat Dec 1 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON...
...HIGH SURF ADVISORY WILL EXPIRE AT NOON PST TODAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Beach Hazards Statement for elevated surf and strong rip 
currents, which is in effect through Sunday afternoon. 

* SURF AND RIP CURRENTS...Elevated surf will persist through
  Sunday afternoon. West-facing beaches can be expected to have 4
  to 6 foot breakers with local max sets to 7 feet. There will 
  continue to be a moderate period swell along with the elevated 
  surf which will continue to bring a chance for strong rip 
  currents through the period. 

* Impacts... There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can wash people off beaches and rocks and 
  capsize small boats near shore. Pooling of sea water is 
  possible around high tide at beach and harbor areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

CAZ034-035-020400-
/O.EXP.KLOX.SU.Y.0021.000000T0000Z-181201T2000Z/
/O.NEW.KLOX.BH.S.0017.181201T2000Z-181203T0200Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
1158 AM PST Sat Dec 1 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON...
...HIGH SURF ADVISORY WILL EXPIRE AT NOON PST TODAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Beach Hazards Statement for elevated surf and strong rip 
currents, which is in effect through Sunday afternoon. 

* SURF AND RIP CURRENTS...Elevated surf will persist through
  Sunday afternoon. West and northwest facing beaches can be
  expected to have 6 to 8 foot breakers with local max sets to 10
  feet. There will continue to be a moderate period swell along 
  with the elevated surf which will continue to bring a chance for
  strong rip currents through the period. 

* Impacts...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can wash people off beaches and rocks and capsize
  small boats near shore. Pooling of sea water is possible around
  high tide at beach and harbor areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Swim near a
lifeguard. If caught in a rip current, relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

Sirard

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Nov 30, 4:17 AM PST, 5 hours 37 minutes earlier.

Area forecast discussion, Nov 30, 4:17 AM PST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
417 AM PST Fri Nov 30 2018

.SYNOPSIS...29/754 PM.

Fair weather is expected for most areas Friday, except for some
mountains north of Point Conception. Another system could bring
chances of rain on Saturday. Below normal temperatures will
prevail through early next week. More rain is possible later next
week.

&&

.SHORT TERM (TDY-SUN)...30/307 AM.

Plenty of cool dry air moving in over the area. Creating gusty
west to northwest winds. Enough cirrus is embedded in the fast
moving NW flow aloft to call the skies partly cloudy. All of the
cool air moving in will help to counteract the increase in
sunshine and max temps will only rise a couple of degrees today
and will end up 3 yo 6 degrees blo normal.

Models have backed up on the strength of Saturday's system which
makes sense since it is embedded in the NW flow and has no south
flow component. Skies will quickly become mostly cloudy. Light
rain will become likely over SLO and SBA (save for the south
coast). There is only a chance of showers across areas south of Pt
Conception as the down sloping flow is not conducive to rain.
Rain, where it does fall, will be light under a quarter inch and
likely under a tenth. Max temps will fall about 2 degrees with the
cloud cover and will be 4 to 8 degrees blo normal.

Good north low level flow Saturday night behind the weak front
will likely bring low end advisory wind gusts to the I-5 corridor
and the SBA south coast.

Dry NW flow will set up on Sunday. It will be partly cloudy and
dry, except for north slopes near the Kern County line where
northwest flow will continue bring clouds and a threat of light
showers. Partly cloudy, cool and breezy elsewhere.

.LONG TERM (MON-THU)...30/324 AM.

A weak ridge will approach the coast on Monday. Weak offshore flow
will develop in response to cold sfc high pressure settling into
the great basin. There offshore winds below passes and canyons but
they will be well below advisory criteria. Skies will be sunny and
max temps will rise a few degrees.

More ridging and more offshore flow on Tuesday. It does not look
there will be any upper support to help along the increased
offshore grads so while it will be windier below the passes and
canyons the gusts will still be blo advisory levels. Max temps
will jump up to near normal and Tuesday will be the warmest day of
the next 7.

Another storm is forecast to arrive sometime Wednesday and should
last into Thursday. The EC and GFS have substantial differences
in the handling of the system. The EC is faster and wetter while
the GFS is slower and does not bring as much rain to the area.
Will be interesting to see how the mdls evolve this system over
the next few days. Right now it looks like it will bring decent
rain to the area but not as much as ydys. But as we all know that
could change by the time the storm actually arrives. This will be
a cooler system and snow levels will be lower but will likely
still be above pass levels.

&&

.AVIATION...30/1216Z.

At 1130Z...there was no marine inversion present at KLAX.

Lots of low level moisture across the region this morning. There
were areas of low VFR to high MVFR cigs, with local IFR cigs in
the foothills and mountains. Expect clouds to decrease this
afternoon, although there will likely be some VFR cigs continuing
into the afternoon. Expect mostly clear skies tonight. Gusty west
to northwest winds will affect much of the region through this
evening.

KLAX...Low to moderate confidence in the 12Z TAF. There is a
30-40% chance of MVFR cigs through 19Z. Gusty west to northwest
winds are expected this afternoon and evening.

KBUR...Low to moderate confidence in the 12Z TAF. There is a
30-40% chance of MVFR cigs through 19Z.

&&

.MARINE...30/401 AM.

For the Outer Waters, high confidence that Gale force winds will
continue thru this evening, then winds will drop to Small Craft
Advisory (SCA) levels. Winds will likely continue at SCA levels
thru Sat night or Sun, but could drop just below SCA levels
during the morning hours Sat and Sun across the norther outer
waters. However, seas, which will be very high and dangerous
thru tonight will remain at hazardous levels across the entire
outer waters thru Sun, although they will slowly subside.

For the Inner Waters north of Pt Sal, fairly high confidence in
the forecast. Gale force winds this morning will drop to SCA levels
by mid morning. SCA level winds will continue thru this evening,
then after diminishing tonight/Sat morning, will increase to SCA
levels again Sat afternoon and evening. Very high and dangerous
seas today will slowly subside tonight, but will likely remain at
SCA levels thru late tonight, and close to SCA levels thru Sun.

For the Inner Waters south of Pt Conception, fairly high
confidence in the forecast. Gale force winds this morning will
drop to SCA levels by mid morning. SCA level winds will continue
thru this evening, then after diminishing tonight/ Sat morning,
will increase to SCA levels again Sat afternoon and evening. Very
high and dangerous seas today will slowly subside tonight and Sat.

&&

.BEACHES...30/403 AM.

Along the Central Coast, surf between 20 and 24 feet is expected
this morning, and HIGH SURF WARNING remains in effect through
10 AM PST. The surf will diminish by Friday afternoon, but still
remain at advisory levels into Saturday.

For beaches south of Point Conception, surf of 6 to 12 feet is
expected through late this evening, and a HIGH SURF ADVISORY is in
effect. There will be local sets to 15 feet across some west
facing beaches today. There is a chance that surf will remain at
high surf advisory levels thru Sat afternoon.

Along with the high surf will be strong rip currents and sneaker
waves that can create life-threatening conditions in the surf zone
as well as minor coastal flooding and beach erosion during the
time of high tide.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Warning in effect until 10 AM PST this morning for
      zones 34-35. (See LAXCFWLOX).
     High Surf Advisory in effect until 10 PM PST this evening for
      zones 39>41-87. (See LAXCFWLOX).
PZ...Gale Warning in effect until 9 AM PST this morning for zones
      645-650-655. (See LAXMWWLOX).
     Gale Warning in effect until 9 PM PST this evening for zones
      670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

Advisory level northerly winds possible at times Sunday and Monday
next week, especially southern SB County and the I5 corridor.
Periods of heavy rain possible next Wednesday and Thursday with
snow in the mountains.

&&

PUBLIC...Rorke
AVIATION...DB
MARINE...DB
BEACHES...DB
SYNOPSIS...Delerme

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 4:14 PM PSTAreal Flood AdvisoryLOXLos Angeles3 hr
Nov 29, 4:38 PM PSTSpecial Weather StatementLOXLos Angeles82 min
Nov 30, 8:04 AM PSTSmall Craft AdvisoryLOX66 hr

Nearby

High Surf Advisories in California, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.